Psoriasis is a chronic immune-mediated inflammatory disease. Up to 40% of patients with psoriasis may develop psoriatic arthritis.  Currently, interleukin (IL)-17/IL-23 pathways are identified as key factors in the immunopathogenesis of both conditions. Here we describe the case of a patient who developed psoriasiform skin lesions 10 months after the initiation of anti-IL17 therapy for psoriatic arthritis. The underlying disease had responded well to the therapy, but the patient developed a striking pustular eruption at the fingers with nail involvement, onycholysis, yellow discoloration, and subungual keratosis. Clinical and histological findings were consistent with an acrodermatitis continua of Hallopeau-like eruption. Skin lesions subsided after discontinuation of the responsible anti-IL17 agent. The interpretation of this paradoxical side effect of biological therapies remains unclear but may relate to an unbalanced inflammatory cytokine response induced by the inhibition of TNF activity. It is likely that patients, who are genetically prone, may respond exaggeratedly to a cytokine imbalance. The identification of this kind of patient, in the future, could be useful in order to choose the correct therapy.

Case Report: Paradoxical acrodermatitis of Hallopeau-like eruption following anti-IL-17 therapy

Tadiotto Cicogna, Giulia;Messina, Francesco;Szekely, Serena;Alaibac, Mauro
2019

Abstract

Psoriasis is a chronic immune-mediated inflammatory disease. Up to 40% of patients with psoriasis may develop psoriatic arthritis.  Currently, interleukin (IL)-17/IL-23 pathways are identified as key factors in the immunopathogenesis of both conditions. Here we describe the case of a patient who developed psoriasiform skin lesions 10 months after the initiation of anti-IL17 therapy for psoriatic arthritis. The underlying disease had responded well to the therapy, but the patient developed a striking pustular eruption at the fingers with nail involvement, onycholysis, yellow discoloration, and subungual keratosis. Clinical and histological findings were consistent with an acrodermatitis continua of Hallopeau-like eruption. Skin lesions subsided after discontinuation of the responsible anti-IL17 agent. The interpretation of this paradoxical side effect of biological therapies remains unclear but may relate to an unbalanced inflammatory cytokine response induced by the inhibition of TNF activity. It is likely that patients, who are genetically prone, may respond exaggeratedly to a cytokine imbalance. The identification of this kind of patient, in the future, could be useful in order to choose the correct therapy.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11577/3332451
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact